Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: very moist; activity: walks frequently; mobility: no limitation; nutrition: excellent; friction and shear: problem. Find the Braden total B.

6–23
B =
2.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 137 mmol/L, glucose 29.1 mmol/L and urea 19 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 137 mmol/Lglucose 29.1 mmol/Lurea 19 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard

Practice values: Na⁺ 145, Cl⁻ 114 and HCO₃⁻ 13 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 145 mmol/LCl⁻ 114 mmol/LHCO₃⁻ 13 mmol/L
delta ratio =
5.Nursing fundamentalsMedium

How is capillary refill time measured?

  1. AMeasure the time between two heartbeats on the cardiac monitor and compare it with the radial pulse
  2. BShine a light into the eye and watch the pupil
  3. CPress on the skin for about 5 seconds, release and time how long the colour takes to return
  4. DCount the pulse at the wrist for 15 seconds
6.Nursing fundamentalsHard

At the start of a shift, which task should the nurse do first?

  1. AGive the first IV antibiotic dose to a patient with suspected sepsis
  2. BChange the bed linen of a patient who is going home
  3. CUpdate the ward whiteboard with the names of all the new patients
  4. DOrder supplies for the ward store room
7.Nursing math & unit conversionsMedium
1234567891011125:25 PM?17:2516:2505:2518:25

Practice exercise (made-up values, not clinical guidance). A dose is charted at 5:25 PM. Which entry is the same time on the 24-hour clock? Click it.

5:25 PM
  1. 117:25
  2. 216:25
  3. 305:25
  4. 418:25
8.Nursing math & unit conversionsHard
2 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 2 mcg/min. Express this dose rate D in mg/h.

2 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h

3Solutions

1.Clinical assessment scores

Answer: B = 17

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: very moist → 2
activity: walks frequently → 4
mobility: no limitation → 4
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 2 + 2 + 4 + 4 + 4 + 1 = 17

Answer

B = 17
2.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 30 + 0 + 0 + 15 = 85

Risk level

85 → high risk

Answer

high risk
3.Arterial blood gas interpretation

Answer: Osm = 322 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·137 + 29.1 + 19 = 322.1 ≈ 322 mOsm/kg

Answer

Osm = 322 mOsm/kg
4.Arterial blood gas interpretation

Answer: delta ratio = 0.5455

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 145 − (114 + 13) = 18

Delta ratio

(18 − 12)/(24 − 13) = 6/11 = 0.5455

Answer

delta ratio = 0.5455

Below 1: an added normal anion gap acidosis.

5.Nursing fundamentals

Answer: C · Press on the skin for about 5 seconds, release and time how long the colour takes to return

Why this is the answer

Press on a fingertip or the sternum, release and count the seconds until the colour returns. A prolonged time suggests poor peripheral perfusion, for example in shock or dehydration.

Answer

C · Press on the skin for about 5 seconds, release and time how long the colour takes to return
6.Nursing fundamentals

Answer: A · Give the first IV antibiotic dose to a patient with suspected sepsis

Why this is the answer

In sepsis antibiotics are time-critical, and every hour of delay increases the risk of death. Routine tasks are done afterwards.

Answer

A · Give the first IV antibiotic dose to a patient with suspected sepsis
7.Nursing math & unit conversions

Answer: 17:25

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

5 PM → 5 + 12 = 17

Answer

17:25

Answer

17:25
8.Nursing math & unit conversions

Answer: D = 0.12 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2·60/1000 = 0.12 mg/h

Answer

D = 0.12 mg/h

ExamProblems · examproblems.com/courses/health-assessment